Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 263, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 19, 2006, 11:51 PM CDT for Cerro Gordo County, Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2006, 11:51 PM CDT (04:51 UTC)
- Expired
- Jul 20, 2006, 12:12 AM CDT
- In force
- 21 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Cerro Gordo County, IA
The radar
The Des Moines radar (KDMX), 165 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 9:44 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -458 J/kg
- Mixed-layer LCL
- 1336 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 200450 SVRDMX IAC033-200530- /O.NEW.KDMX.SV.W.0263.060720T0451Z-060720T0530Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1151 PM CDT WED JUL 19 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA * UNTIL 1230 AM CDT * AT 1147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF MANLY TO CLEAR LAKE...AND MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MASON CITY BY 1205 AM CDT. THE TOWNS OF VENTURA...MASON CITY AIRPORT...PLYMOUTH AND ROCK FALLS ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 191 AND 201. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4325 9346 4309 9349 4308 9302 4325 9303 $$ JOHNSON
1 follow-up statement
000 WWUS53 KDMX 200512 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1212 AM CDT THU JUL 20 2006 IAC033-200522- /O.CAN.KDMX.SV.W.0263.000000T0000Z-060720T0530Z/ CERRO GORDO IA- 1212 AM CDT THU JUL 20 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CERRO GORDO COUNTY HAS BEEN CANCELLED... AT 1208 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4325 9346 4309 9349 4308 9302 4325 9303 $$ JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:35 PM CDT, 8 hours 16 minutes earlier.
Area forecast discussion, Jul 19, 3:35 PM CDT, 8 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT WED JUL 19 2006 .DISCUSSION... STRONG CONTRAST OVR STATE TDA WITH OUTFLOW BNDRY PUSHED UP AGNST WRM FNT ATTM. AMS CAPPED FOR THE TIME BEING BUT VRY UNSTABLE. MUCAPE 8000+ NOW WITH MLCAPE NOT MUCH LOWER SO IF ANYTHING CAN GET GOING WUD GO SVR QUICKLY SIM TO 22 MAY 04 EVENT. SCNDRY PUSH WL BE WITH MCS DVLPT OVR NGT ROLLING DOWN THE BOUNDARY. LATEST TPC SWODY1 FITS DESCRIPTION WELL. ACVTY WL BE TO THE S AFT TNGT WITH ONLY CHC FOR PCPN IN FCST BEING WITH S/WV ON FRI. NO SVR WX XPCTD WITH THAT SYS HWVR. TEMPS WL COOL SIG TO AT TO A LTL BLO NORM FOR A FEW DAYS BFR SLO WRMG AFT THE WKND. && .DMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY SW HALF OF CWA FROM 17Z-00Z.
Hazardous weather outlook, Jul 19, 2:26 PM CDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 226 PM CDT WED JUL 19 2006 IAZ004>007-015>017-023>028-033>039-047>050-201100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL- TAMA- 226 PM CDT WED JUL 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...GENERALLY ALONG AND NORTH OF STATE HIGHWAY 30. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING OVER NORTHERN IOWA. SUPER CELL THUNDERSTORMS ARE EXPECTED INITIALLY...WITH ALL MODES OF SEVERE WEATHER POSSIBLE...INCLUDING HAIL OF GOLF BALL SIZE OR LARGER...WIND GUSTS OF 60 TO 80 MPH...AND ISOLATED TORNADOES. STORMS ARE EXPECTED TO EVOLVE INTO A LARGE COMPLEX THAT WILL MOVE RAPIDLY SOUTHEAST OVER THE AREA DURING THE EVENING...WITH DAMAGING STRAIGHT LINE WINDS THE MAIN THREAT. STORM INITIATION IS POSSIBLE BY 4 PM...BUT MORE LIKELY BY 5 OR 6 PM THIS EVENING. AREAS FROM FORT DODGE TO SAC CITY CAN EXPECT HEAT INDEX VALUES AROUND 105 DEGREES THIS AFTERNOON INTO EARLY EVENING. SOME RELIEF IS EXPECTED BY TONIGHT AS A COLD FRONT PUSHES THROUGH CENTRAL IOWA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ON FRIDAY. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY BY LATE AFTERNOON INTO THE EVENING HOURS...ESPECIALLY BETWEEN 5 AND 10 PM. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT WILL BE HELD AT 330 PM. IAZ044>046-057>062-070>075-081>086-092>097-201100- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 226 PM CDT WED JUL 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...GENERALLY SOUTH OF STATE HIGHWAY 30. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT...MAINLY NORTH OF STATE HIGHWAY 34. A FEW SEVERE STORMS ARE POSSIBLE. THE MAIN THREAT WOULD BE DAMAGING STRAIGHT LINE WINDS AROUND 70 MPH...MAINLY BETWEEN 7 AND 11 PM THIS EVENING. AREAS ALONG AND SOUTHWEST OF A LINE FROM AMES THROUGH DES MOINES TO OTTUMWA...CAN EXPECT HEAT INDEX VALUES FROM 105 TO AROUND 110 DEGREES THIS AFTERNOON INTO EARLY EVENING. SOME RELIEF IS EXPECTED BY TONIGHT AS A COLD FRONT PUSHES THROUGH CENTRAL IOWA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ON FRIDAY. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT WILL BE HELD AT 330 PM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON THROUGH THE EVENING HOURS...ESPECIALLY NORTH OF STATE HIGHWAY 34 BETWEEN 7 AND 11 PM. COGIL/KINNEY
In the hours before
Local storm report, Jul 19, 9:16 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
916 PM CDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HAIL 5 S CORWITH 42.92N 93.97W
07/19/2006 E0.75 INCH HANCOCK IA TRAINED SPOTTER
&&
MRUSSELLLocal storm report, Jul 19, 11:45 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM TSTM WND GST HANLONTOWN 43.28N 93.38W
07/19/2006 M61 MPH WORTH IA MESONET
FROM IOWA DOT RWIS SITE
&&
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 9:09 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Wright | 36 min |
| Jul 19, 10:47 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 58 min |
| Jul 19, 10:59 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 46 min |
| Jul 19, 11:30 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 45 min |
| Jul 19, 11:48 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 57 min |
| Jul 19, 11:53 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 52 min |
| Jul 20, 12:39 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 51 min |
| Jul 20, 12:59 AM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 46 min |
| Jul 20, 1:36 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 39 min |
| Jul 20, 1:49 AM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 26 min |
| Jul 20, 3:01 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 16 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.